Schmidt & Clark, LLP | A National Law Firm

Tylenol Overdose Treatment


|


Tylenol Overdose TreatmentThe law firm of Schmidt & Clark, LLP is now evaluating lawsuits on behalf of individuals who required treatment for a Tylenol overdose. Tylenol is the most commonly overdosed drug in the United States, responsible for more than 25,000 hospitalizations and nearly 500 deaths every year. If a patient receives treatment within 10 hours after an overdose, the risk of liver toxicity is low. However, delayed treatment is associated with a substantial risk of liver failure, liver transplant, and death.

Free Tylenol Lawsuit Evaluation: If you or your loved one was injured by an overdose on Tylenol, contact our lawyers immediately for a free case consultation. You may be entitled to compensation by filing a lawsuit and we can help.

How do Tylenol Overdoses Occur?

Tylenol (acetaminophen) overdoses occur when patients consume more of the drug than their liver can metabolize. The “overdose” level varies depending on a patient’s body weight, liver health, and other factors. Because the difference between “safe” and “overdose” is extremely narrow, the U.S. Food and Drug Administration (FDA) recommends only using 3,000-mg of Tylenol within 24 hours. The risk of overdose is highest for people who drink alcohol, combine multiple medications, use extended-release Tylenol, or intentionally take more than the recommended dose to inflict self-harm or treat an illness.

Tylenol Overdose Treatments

Tylenol overdoses can cause severe, life-threatening liver injuries that require emergency treatment at a hospital. Treatment is most effective within the first 8 hours after an overdose, which is why it is essential to seek medical attention whenever a suspected Tylenol overdose occurs — even if the patient has no symptoms. With treatment, most people recover from an overdose within 7 days. However, recovery may take longer if the liver was severely damaged.

Tylenol overdose treatments may involve:

  • Hospitalization
  • Gastric lavage (stomach pump) or medications to induce vomiting
  • Blood tests
  • Liver enzyme tests (ALT and AST levels) to check for liver damage, which are repeated until the patient recovers
  • Tests to measure blood-clotting time – Prothrombin time (PT) and INR
  • Other tests (bilirubin, creatinine, blood glucose, pH, etc.)
  • Administering medications (activated charcoal, acetylcysteine, etc.)
  • Monitoring for symptoms of liver failure
  • If necessary, referral to a liver transplant center
  • Surgery

Activated Charcoal & Tylenol Overdose Treatment

Administering activated charcoal within 4 hours after a Tylenol overdose occurs can reduce the concentration of acetaminophen in a patient’s gastrointestinal system and bloodstream. This treatment can also reduce the number of patients who require acetylcysteine. It is most effective immediately after the overdose occurs, especially in mixed drug overdoses. However, studies regarding its effectiveness more than 2 hours post-ingestion are limited.

Acetylcysteine & Tylenol Overdose Treatment

Acetylcysteine (N-acetylcysteine, NAC) was approved as an antidote for the treatment of Tylenol overdoses in 1985. When used early in treatment, it can prevent or limit liver damage, liver failure, and death in patients who have already developed toxicity. It works by blocking the poisonous forms of acetaminophen that are created in the liver after an overdose.

When is Acetylcysteine Used?

If a patient presents at a hospital within 4 hours after an acute Tylenol overdose, most hospitals determine whether to administer acetylcysteine using the Rumack-Matthew nomogram. This graph shows “safe” and “toxic” levels of acetaminophen based on a patient’s blood tests, the amount of acetaminophen that was ingested, and the amount of time that passed after the initial ingestion. Tylenol overdose treatment with acetylcysteine is recommended for patients who are above the “treatment line” on the graph. After 8 hours post-overdose, immediate treatment with acetylcysteine is recommended.

Signs & Symptoms of Tylenol Overdose

Signs and symptoms of a Tylenol overdose include:

  • Abdominal pain or swelling (upper right-hand side)
  • Nausea, vomiting
  • Loss of appetite
  • Jaundice (yellowing of the skin and whites of the eyes)
  • Fatigue, sleepiness
  • Confusion
  • Itching
  • Gastrointestinal problems (diarrhea)
  • Dark or cola-colored urine
  • Light or clay-colored stools

Do I Have a Tylenol Lawsuit?

The Product Liability & Defective Drug Litigation Group at our law firm is an experienced team of trial lawyers that focus on the representation of plaintiffs in Tylenol lawsuits. We are handling individual litigation nationwide and currently accepting new Tylenol lawsuits in all 50 states.

Free Tylenol Lawsuit Evaluation: Again, if you or a loved one was injured by liver damage after overdosing on Tylenol, you should contact our lawyers immediately. You may be entitled to compensation by filing a lawsuit and we can help.

Attention Lawyers:  Schmidt & Clark, LLP considers a referral from another lawyer to be one of the greatest compliments. Our law firm has built a reputation for success and accepts a number of case referrals on a regular basis. We do not publish prior verdicts or settlements on our website. If you would like to refer us a case or for us to send you a profile of prior award judgments or average referral fees, please fill out the form below.

Toll Free 24 hrs/day (866) 588-0600

Awards and Recognitions